Wednesday, 29 January 2014
Drugs at what Cost?
When I was going through one of my rougher patches - around the time of our move - and there was difficulty controlling the constant pain, I was prescribed a certain drug - a steroid - a "super-drug" for three days. By day three, I felt the surge of my energy return. I could function, leave the house, hold a conversation, spend at least part of the day almost escaping from this reality - the debilitating nausea - the throbbing in my joints. Then it stopped and a version of the previous quo began to set in - my body resisting movement - food - conversation. This temporary conversion was like stopping the path - reversing gears - dare I say some version of normal. But every silver lining has its cloud - its down side - it's reckoning. I discussed this drug with my home care nurse, Joan and then my doctor last week - the question being should I try it one more time. My doctor was quick to advise while there is no doubt this drug has its benefits - powerfully felt in some patients - the longer you are on it the more the impacts of long- term steroid use are felt. Changes in your body and your face - difficulty settling down - many other side effects that I won't go into. But the power of those three days was so intoxicating - so altering that it was impossible for me to say anything else but give me more. So another four or five days has passed and yes, many of those benefits are being felt, I will not lie. But so are more concerning effects that I may have missed the first time. A certain restlessness, inability to be still - to settle down - a quick- trigger short-tempered feeling that makes me feel agitated, irritated - harder to sleep. But I do have some energy - this is not long term use as yet - I could make dinner yesterday without forcing myself again, leave the house. But I can't help wondering what I am doing? What other feelings am I delaying by staying this course? Has anything about this progression really been altered or am I simply delaying when the reckoning will be felt? Is this a comfort measure or something entirely different? Is it what I really want in my heart - to falsely drag this out this way? I honestly don't know the answers to these questions. What do I really want from this and for how long? Actually this question hangs over all the pills I am taking - at what point do I just say enough - there really is no utility to this any more - they are not a cure - they will not stop this - won't make a material difference. How much - how much more do I have to do - before saying enough?